Case Study: GI Side Effects and Polypharmacy
A patient was on 30+ medications. I always kind of wonder what it would be like to be on that many medications, but hope I never find out. I simply think of the sheer volume of that many pills and depending upon the size each pill, it is probably close to the size of your fist.
The chief complaint was nausea, go figure. The nausea had been a complaint for quite some time. This patient had been on multiple medications to treat the nausea: Carafate, multiple different PPI’s, Zofran, H2 blockers, Compazine etc.
Polypharmacy was extremely problematic in this case because it’s hard to even know where to start. Virtually any medication can cause GI problems right?
When assessing GI side effects and polypharmacy, its important to start with those medications that are common causes of GI side effects. In this case, the patient was on multiple notorious medications that could cause nausea/upset stomach. Byetta (exenatide), pilocarpine, metformin, and an NSAID were all a part of this extensive medication list. These medications have significantly high rates of GI side effects, and you could potentially imagine how much distress they could cause working together.
Two other important things to remember when assessing something like this is to look at the timing as well as the dose. It is common sense that in nearly every case more drug may mean more benefit, but it also can come at a price of more side effects.
The last point: You want to anticipate what problems (and how severe these problems will be) we will encounter when we try to rule out medications by reducing or discontinuing them. For example if we discontinued Byetta, we would likely have to be prepared to have an alternative to treat blood sugars.
Looking for more clinical pearls? Check out the 30 medication mistakes I see in my everyday practice as a clinical pharmacist! It’s FREE!